The overall safety evaluation of programmed cell death/programmed cell death ligand 1 (PD-1/PD-L1) treatment for lung cancer patients: An updated systematic review and meta-analysis
Shang, H.; Zhang, Z.; Feng, A.; Yang, X.; Zhang, S.; Zhao, Y.; Zhu, Q.; Mao, Y.; Liu, K.; Tian, Y.
Medicine 98(30): E16439
ISSN/ISBN: 0025-7974 PMID: 31348245 DOI: 10.1097/md.0000000000016439
We performed the meta-analysis to evaluate the overall safety of programmed cell death-1 (PD-1) or ligand 1 (PD-L1) inhibitor treatment for lung cancer patients. Randomized controlled trials were collected according to the Preferred Reporting Items for Systematic Reviews and Meta-analyses (PRISMA) guidelines. Risk ratio (RR) of PD-1/PD-L1 inhibitor treatment-related death, treatment-related adverse events, any serious events, and any events leading to discontinuation were all taken into account for the final evaluation. Fourteen studies were collected for the meta-analysis. The RR of treatment-related death for PD-1/PD-L1 was significantly lower than that of the control group (RR = 0.37, 95% confidence interval, CI: [0.21, 0.66]). Similar analysis results could also be seen for the RR of treatment-related adverse events and adverse events leading to discontinuation. When PD-1/PD-L1 was combined with chemotherapy, it increased the RR of adverse events leading to discontinuation (RR = 1.68, 95% CI: [1.22, 3.32]). The RR of overall treatment-related adverse events was lower in nivolumab (PD-1) than that of the control group (nivolumab + ipilimumab) (RR = 0.77, 95% CI: [0.65, 0.90]). Similar analysis results could also be seen in the RR of treatment-related adverse events for grade 3 to 5 and adverse events leading to discontinuation. Compared with chemotherapy, RR of the treatment-related deaths associated with PD-1/PD-L1 inhibitor was significantly lower than that of the chemotherapy group, while it did not increase the RR when they were combined with chemotherapy or other drugs. When PD-1/PD-L1 was combined with chemotherapy, it increased the RR of adverse events leading to discontinuation.